Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 175, NWS Springfield, MO

October 22, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Oct 22, 2009, 5:37 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2009, 5:37 PM CDT (22:37 UTC)
Expired
Oct 23, 2009, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 8:25 PM CDTFLASH FLOODWest Plains, MOWEST PLAINS POLICE DEPARTMENT AND HOWELL COUNTY SHERIFFS OFFICE INDICATE NEARLY ALL LOW WATER CROSSINGS ARE FLOODED IN AND AROUND WEST PLAINS. LOW WATER CROSSINGS ARE ALSO STARTING TO FLOOD THROUGHOUT THE COUNTY.
Oct 22, 8:50 PM CDTFLASH FLOODMountain View, MOTHREE INCHES OF RAIN SINCE 7 AM. STILL RAINING HARD. SEVERAL STREETS IN MOUNTAIN VIEW CLOSED DUE TO FLASH FLOODING.
Oct 22, 9:00 PM CDTFLASH FLOOD2 E Lanton, MORTE 142E CLOSED DUE TO FLOODING FOR 1.1 MILES NEAR HWY 17S
Oct 22, 9:00 PM CDTFLASH FLOOD2 Ene Mountain View, MORTE 17 CLOSED DUE TO FLOODING AT HWY 60 WEST FOR .21 MILES EAST
Oct 22, 9:00 PM CDTFLASH FLOOD2 W Moody, MOROUTE E CLOSED DUE TO FLOODING
Oct 22, 9:00 PM CDTFLASH FLOODSse Mountain View, MOROUTE W SOUTH CLOSED DUE TO FLOODING FOR .09 MILES AFTER HWY 17 SOUTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 222237
FFWSGF
MOC091-149-203-215-230500-
/O.NEW.KSGF.FF.W.0175.091022T2237Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT THU OCT 22 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL MIDNIGHT CDT FRIDAY.

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUED ACROSS 
  THE WARNED AREA. RADAR ESTIMATES THAT AN INCH TO AN INCH AND A 
  HALF OF RAIN HAS FALLEN ACROSS THE AREA OVER THE LAST 12 HOURS.
  AN ADDITIONAL INCH OF RAINFALL WILL BE POSSIBLE THROUGH MID 
  EVENING...WHICH WILL LIKELY RESULT IN FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
      3649 9114 3649 9213 3670 9213 3687 9209
      3744 9209 3742 9118 3732 9118 3726 9116
      3725 9112 3721 9113 3714 9102

$$

SCHAUMANN
2 follow-up statements
000 
WGUS73 KSGF 230144
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT THU OCT 22 2009

MOC091-149-203-215-230500-
/O.CON.KSGF.FF.W.0175.000000T0000Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-OREGON MO-
844 PM CDT THU OCT 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
HOWELL...OREGON...SHANNON AND SOUTHEASTERN TEXAS COUNTIES...

AT 844 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. RADAR ESTIMATES THAT ONE TO THREE INCHES OF RAIN HAS FALLEN 
ACROSS THE WARNED AREA OVER THE LAST 12 HOURS. SOME LOCATIONS ACROSS 
THE SOUTHERN HALF OF HOWELL COUNTY HAVE LIKELY RECEIVED OVER THREE 
INCHES OF RAINFALL. ADDITIONAL RAINFALL AMOUNTS UP TO A HALF INCH 
WILL BE POSSIBLE THIS EVENING...WHICH WILL CONTINUE THE THREAT FOR 
FLASH FLOODING.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THE WEST PLAINS POLICE DEPARTMENT AND HOWELL COUNTY SHERIFFS OFFICE 
INDICATE THAT NEARLY ALL LOW WATER CROSSINGS IN AND AROUND WEST 
PLAINS ARE FLOODED. OTHER LOW WATER CROSSINGS ARE ALSO BEGINNING TO 
FLOOD THROUGHOUT HOWELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
      3649 9114 3649 9213 3670 9213 3687 9209
      3744 9209 3742 9118 3732 9118 3726 9116
      3725 9112 3721 9113 3714 9102

$$

SCHAUMANN
000 
WGUS73 KSGF 230455
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU OCT 22 2009

MOC091-149-203-215-230504-
/O.EXP.KSGF.FF.W.0175.000000T0000Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-OREGON MO-
1155 PM CDT THU OCT 22 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR HOWELL...
OREGON...SHANNON AND SOUTHEASTERN TEXAS COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
FOR SMALL STREAMS UNTIL 1000 AM CDT FRIDAY.

LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
      3649 9114 3649 9213 3670 9213 3687 9209
      3744 9209 3742 9118 3732 9118 3726 9116
      3725 9112 3721 9113 3714 9102

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 3:07 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 22, 3:07 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU OCT 22 2009

.DISCUSSION...

MAIN FORECAST CHALLENGES IN THIS FORECAST PACKAGE WILL DEAL WITH
RAIN EXITING TO THE EAST TONIGHT....THEN WITH PRECIPITATION LATE
IN THE WEEKEND AND AGAIN DURING THE MIDDLE OF NEXT WEEK.

CURRENTLY...AREA OF SURFACE LOW PRESSURE IS CENTERED OVER THE
MIDDLE OF WESTERN HALF OF THE CWA. A COLD FRONT EXTENDS TO THE
SOUTH OF THIS LOW AND IS CURRENTLY JUST WEST OF HIGHWAY 65. A
SHIELD OF LIGHT TO OCCASIONAL MODERATE RAINFALL COVERS THE EASTERN
CWA...GENERALLY EAST OF HIGHWAY 65 AHEAD OF THE SYSTEM. TO THE
WEST A DRY SLOT IS BUILDING INTO THE AREA...LIMITING THE
PRECIPITATION TO MORE OF A DRIZZLE AND OR SPRINKLES VARIETY.

AN AREA OF MODERATE RAINFALL CURRENTLY EXTENDS FROM CENTRAL
ARKANSAS INTO NORTHWESTERN ARKANSAS THIS AFTERNOON. AS THE LOW
LIFTS TO THE NORTHEAST OVER THE NEXT SEVERAL HOURS...THIS
MODERATE RAINFALL WILL LIKELY ROTATE INTO SOUTH CENTRAL MISSOURI.
THE RAINFALL RATES WITH THIS ACTIVITY ARE NOT OVERLY
IMPRESSIVE...AS THEY ARE GENERALLY A QUARTER TO HALF INCH PER
HOUR. HOWEVER...IF THIS ACTIVITY TRAINS OVER THE SAME LOCATION
FOR SEVERAL HOURS RAINFALL AMOUNTS WILL ACCUMULATE. WITH THE
SATURATED GROUNDS...STILL CANNOT RULE OUT LOCALIZED FLOODING
ACROSS FAR SOUTH CENTRAL MISSOURI THIS EVENING. THE OVERALL THREAT
FOR FLOODING IS LOW...HOWEVER CANNOT BE COMPLETELY RULED OUT YET.

BY MIDNIGHT THE RAINFALL SHOULD GENERALLY TAPER OFF...AS THE LOW
SHIFTS OFF TO THE NORTHEAST AND THE MID LEVEL DRY SLOT PUNCHES
INTO THE REGION. LOW CLOUDS AND PERIODS OF DRIZZLE WILL REMAIN
OVER THE AREA INTO SATURDAY. A COOLER AIRMASS WILL FILTER INTO THE
REGION TONIGHT BEHIND THE FRONT. WITH THE CLOUD COVER AND COOL
AIRMASS...FRIDAY HIGHS WILL LIKELY REMAIN IN THE 40S ACROSS MUCH
OF THE AREA...RESULTING IN A COOL AND DREARY DAY TOMORROW.
TEMPERATURES WILL RECOVER SOME THIS WEEKEND AS AN UPPER LEVEL
SHORTWAVE RIDGE BUILDS OVER THE AREA.

AN UPPER LEVEL SHORTWAVE TROUGH WILL DIVE OUT OF THE NORTHERN
PLAINS LATE THIS WEEKEND. AN ASSOCIATED COLD FRONT WILL PUSH INTO
THE AREA LATE SUNDAY INTO SUNDAY NIGHT. MOISTURE WILL STILL BE
SOMEWHAT LIMITED...SO INSTABILITY WILL LIKELY BE LIMITED AS WELL.
THINK THERE WILL BE ENOUGH MOISTURE FOR A SOME SCATTERED SHOWERS
ALONG THE FRONT...BUT HAVE LEFT THUNDER OUT AT THIS TIME DUE TO
THE LACK OF INSTABILITY.

A STRONGER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE
OF NEXT WEEK. MEDIUM MODELS CONTINUE TO DIFFER FROM EACH OTHER AND
FROM RUN TO RUN WITH THIS SYSTEM. SO THE EXACT TIMING AND TRACK OF
THIS SYSTEM IS STILL UNCLEAR. WHAT IS KNOWN IS THAT A COLD FRONT
WILL PUSH THROUGH THE AREA...AND SHOULD BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS. WILL GET A BETTER HANDLE ON THIS SYSTEM WITH
FUTURE MODEL RUNS.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...THE LOW PRESSURE CENTER CURRENTLY MOVING ACROSS
WEST CENTRAL MISSOURI WILL CONTINUE TO PULL MOISTURE INTO THE
REGION THROUGH FRIDAY MORNING WITH WRAP AROUND DRIZZLE AND LOW
CEILINGS. THIS WILL KEEP THE REGION CLOUDY WITH IFR CONDITIONS
EXPECTED THOUGH EARLY FRIDAY MORNING GIVING WAY TO MVFR
CONDITIONS. EXPECT AREAS OF DRIZZLE AND LOWER CEILINGS AND
VISIBILITIES WHERE BANDS OF MID OR UPPER LEVEL ENERGY ROTATE
AROUND THE UPPER LEVEL LOW.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 22, 12:56 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT THU OCT 22 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE ACROSS SOUTH
 CENTRAL MISSOURI INTO THE EVENING HOURS. STORM TOTAL RAINFALL
 AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE ACROSS FAR SOUTH
 CENTRAL MISSOURI THROUGH THIS EVENING. WITH THE SATURATED GROUNDS
 LOCALIZED FLOODING OF LOW LYING AREAS ACROSS SOUTH CENTRAL
 MISSOURI MAY STILL BE POSSIBLE.

INSTABILITY WILL REMAIN WEAK WITH NO SEVERE WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ANOTHER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE
  OF NEXT WEEK...WHICH WILL BRING CHANCES FOR THUNDERSTORMS TO THE
  AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Oct 22, 5:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU OCT 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      6 N CLIMAX SPRINGS      38.19N 93.05W
10/22/2009                   CAMDEN             MO   EMERGENCY MNGR

            CABLE RIDGE ROAD NEAR RAINY CREEK FLOODED AND IMPASSIBLE.

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:49 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan6 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.